Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Having rapid heart beat episodes. Part of kidney removed due to cancer and gall bladder removed. What could this be?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
I'm a 65 year old white male weighing 265 lbs and standing 5'-10" I live in a rural area and am quite active doing heavy work outside around our property. As far as medical history I've had part of my right kidney removed successfully, 2 years ago due to cancer, and have had my gall bladder taken out, along with a laproscopic operation for an umbilical hernia last year. Two years ago I started having rapid heart beat episodes, with two that ended up with me being in the hospital and lasted approximately 8 hours. One of which showed in atrial fibrillation, which went away after a couple of weeks on a beta blocker. I also have quite a bit of belly fat (waist size 46) and a large hiatal hernia. I've tried reducing my coffee intake to one cup of decafe in the morning but this doesn't stop these episodes. I can't figure out what is triggering these, but sometimes they come on AFTER reaching upward motions, like adjusting a curtain rod, or carrying a heavy bag of groceries or piece of lumber up on my shoulders. They can also happen within minutes or hours after I've eaten something and do something as simple at standing from a sitting position. These episodes vary in length, lasting 5 to 10 minutes. I've taken my blood pressure during these attacks and it runs around 159/96 , 179/82 with a pulse of around 186-190. Immediately after the episode stops BP drops to around 130/86. I can tell when these episodes are starting because I get a "hollow nauseated feeling in my solar plexus and usually go set in a chair until they subside. I'm currently on a light dosage of blood pressure medication 5 mgs x twice a day. Could my hiatal hernia be whats triggering these attacks? Even when I had treatment at the hospital for the 2 longer episodes, the meds they gave me seemed to have little effect on shortening the length of the episode.. I'm wondering if the cause is more physical in nature, like my activity or eating pattern possibly aggravating that hiatal hernia to press on a nerve? When these happen the muscles on both sides of my stomach become hard and distended. I don't know and I'm at wits end with this. XXXXXXX Walczak
Posted Sun, 26 May 2013 in Hypertension and Heart Disease
Answered by Dr. Jorge Brenes-Salazar 12 hours later

Thanks for sharing your health concerns.

You are suffering from paroxysmal atrial fibrillation, probably with episodes of what we call "rapid ventricular response", meaning that your heartbeat goes quite fast, as as 180-190's like you mentioned. The cause of atrial fibrillation is usually a mix of aging and enlargement of the upper chambers of the heart; if you have had an ultrasound of the heart before (if you haven't you should) your cardiologist could tell you if the upper chambers are enlarged.

Another very frequent association is that of sleep apnea (snoring and breathing-stopping episodes at night) and atrial fibrillation, you could discuss further with your cardiologist to see if he suspects this issue with you. There are medications that are used to control blood pressure but also can make your heart go slower, and in atrial fibrillation they can be used, such as metoprolol, diltiazem and verapamil; depending on your risk profile, there are also arrhythmics, medications that keep you away from having episodes (not only slow you down) but their efficacy is about 50%. Another important issue is that patients with atrial fibrillation have increased risk of stroke, so you should talk to your cardiologist to see if you should be on full dose aspirin daily or perhaps a blood thinner.

All in all, I do not think that your hiatal hernia or a nerve compression is triggering these episodes; they arise as short circuits in the upper chamber of the heart.

Hope this is useful, wish you the best health,,

Dr Brenes-Salazar MD
Mayo Clinic Rochester MN
Above answer was peer-reviewed by
Follow-up: Having rapid heart beat episodes. Part of kidney removed due to cancer and gall bladder removed. What could this be? 2 days later
Over the last week I've developed pain in my right knee that makes it hurt to walk, and have full range of motion in that knee joint. At first I thought it might be a pulled muscle, but it has gotten worst over the last 2 days, and now I notice that that whole right leg from my hip down to my toes has swollen to about 1/3 more in size than the left leg. and has a puffy appearance around that left ankle. I'm familiar with how water retention looks, so when I pressed on the swollen ankle area with my finger the skin left a sustained dent that didn't go away. I was wondering if this was possibly part of the pyroxsmal atrial fibrillation related symptoms that you felt I might have. Being Sunday, I am going to get in touch with my cardiologist regarding the ultra sound you recommended tomorrow morning. I had three more brief rapid heart beat episodes Saturday- The first one was within 15 minutes after over eating a HUGE submarine sandwich. That episode went away within about 20 minutes, but was accompanied by a dizziness and loss of balance when I didn't set down right away. The other two episodes were after working outside for several hours operating a tractor/bucket loader's controls and again about a half hour after drinking a large glass of ice tea.
Answered by Dr. Jorge Brenes-Salazar 10 hours later
Thanks for your follow up.

It appears again by your description of inciting events that probably you are going in and out of paroxysmal atrial fibrillation with rapid response. It is paramount for you to keep that appointment with your cardiologist.

In terms of your other question on how fluid retention looks: Well exactly as you describe; we use the term pitting edema to describe swelling from fluid in interstitial space. The causes are many, including weak heart function. It tends however to be symmetric in that case. Other causes of leg swelling include kidney failure, liver failure and clots in the legs. So again, very important for you to mention these new changes to your cardiologist.

Hope this is useful information. Wish you the best health.

Dr Brenes Salazar md
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor